Arizona, 2015

Flash Flood in Arizona, August 9, 2015

August 9, 2015 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms in the Page area produced flash flooding in Antelope Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms in the Page area produced flash flooding in Antelope Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 4:17 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 9, 4:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST SUN AUG 9 2015

.SYNOPSIS...DEEPER MOISTURE WILL BEGIN TO RETURN ON MONDAY WITH A
SUBSTANTIAL INCREASE IN COVERAGE OF THUNDERSTORMS EXPECTED. A MUCH
WETTER MONSOON PATTERN WILL CONTINUE ON TUESDAY...WITH STORMS
CONTINUING ESPECIALLY IN WESTERN PORTIONS OF THE AREA ON
WEDNESDAY. DRIER CONDITIONS ARE FORECAST TO RETURN FOR THE SECOND
HALF OF THE WORK WEEK.

&&

.DISCUSSION...
COVERAGE OF THUNDERSTORMS WAS IN FACT LESS TODAY THAN ON
FRIDAY/SATURDAY...BUT A FEW OF THE STORMS THAT WE DID SEE WERE
QUITE ROBUST. THREE STORMS ACCESSED ENOUGH INSTABILITY AND SHEAR
TO LIKELY PRODUCE LARGE HAIL...WITH ONE STORM POSSIBLY HAVING
PRODUCED A TORNADO. EXPECT DECREASING COVERAGE AND WEAKER STORMS
THIS EVENING.

LOOK FOR AN INCREASE IN SHOWER/THUNDERSTORM ACTIVITY ON MONDAY AND
ESPECIALLY TUESDAY AS MOISTURE STREAMS INTO NORTHERN ARIZONA
BETWEEN A TROUGH OFF THE PACIFIC COAST AND A RIDGE CENTERED OVER
THE SOUTHERN PLAINS. AS THE RIDGE MIGRATES WESTWARD FROM MID TO
LATE WEEK...EXPECT A DOWNTURN IN SHOWER/STORM ACTIVITY AND WARMING
TEMPERATURES.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHRA/TSRA
TO CONTINUE ACROSS MUCH OF NORTHERN ARIZONA THROUGH THIS EVENING.
MVFR/IFR CONDITIONS ARE POSSIBLE NEAR THE STRONGEST STORMS.
ANOTHER ROUND OF ISOLATED TO SCATTERED SHRA/TSRA IS FORECAST AFTER
17Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 9, 12:26 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST SUN AUG 9 2015

AZZ008-037-092000-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1226 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100
PM MST...

AT 1224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINO VALLEY...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...IN ADDITION TO HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CHINO VALLEY...PAULDEN AND NORTH WILLIAMSON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3468 11250 3479 11267 3501 11251 3484 11226
TIME...MOT...LOC 1924Z 220DEG 9KT 3480 11253
Special weather statement, Aug 9, 2:05 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
205 PM MST SUN AUG 9 2015

AZZ007-012-015-092130-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
205 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 230
PM MST...

AT 204 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF VALLE...OR 30 MILES NORTH OF FLAGSTAFF...MOVING EAST AT
20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL LOCATIONS NORTH OF THE SAN FRANCISCO PEAKS.

THIS STORM HAS EXHIBITED ROTATION. AS SUCH...THIS STORM MAY
INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3550 11190 3568 11192 3575 11153 3548 11151
TIME...MOT...LOC 2104Z 265DEG 17KT 3560 11182
Special weather statement, Aug 9, 2:39 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST SUN AUG 9 2015

AZZ004-005-009-092215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-NORTHEAST PLATEAUS AND MESAS
HWY 264 NORTHWARD-
239 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY
UNTIL 315 PM MST...

AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF BITTER SPRINGS...OR 21 MILES SOUTHWEST OF PAGE...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEES FERRY AND MARBLE CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3662 11180 3675 11189 3692 11157 3670 11144
TIME...MOT...LOC 2138Z 251DEG 17KT 3672 11177

MOTTICE

The radar

The Cedar City radar (KICX), 150 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 9, 5:00 PM MST to 6:00 PM MST
Where
Coconino County, 4.46 mi SSE of Page to 7.93 mi NNE of (Pga)page Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.860, -111.440

A maintenance worker at the Lake Powell Tribal Park reported significant flooding in Antelope Canyon. Time estimated using radar data.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599034.